Dry eyes can be caused by autoimmune disorders, menopause, and advancing age. If you develop dry eyes and are young and healthy, the culprit may be your medications. Both over-the-counter and prescription medications can lead to diminished tear production and poor tear quality. Here are three common drugs that may lead to eye dryness:
Antihistamines are medications used to prevent and treat allergic reactions. In addition to drowsiness, dizziness, and dry mouth, these drugs can cause dry eyes. If you have chronic allergies and take antihistamines regularly, using an over-the-counter lubricating eye drop can help relieve ocular dryness and reduce your risk for corneal abrasions.
Staying hydrated by drinking plenty of non-caffeinated beverages can also help improve the quantity and quality of your tears, as can consuming foods rich in omega-3 fatty acids. These foods include salmon, nuts, avocados, and olive oil. If your dry eyes persist, talk to your doctor about alternative allergy treatments or prescription eye drops.
Beta blockers are used to treat cardiac arrhythmias, migraine headaches, anxiety, and high blood pressure. Their side effects may include diminished salivary flow and cause dry, irritated eyes. If you develop eye problems as a result of your beta blockers, never abruptly discontinue them without checking with your physician. The dosage of these medications need to be gradually decreased, because stopping them suddenly may lead to a dangerous heart irregularity.
Moisturizing eye drops can help keep you comfortable, however, be sure they're are not the "anti-redness" type. These have the potential to affect your blood vessels, and in certain cases, may raise your blood pressure.
Anti-anxiety medications help prevent and manage symptoms of anxiety and panic. They also help induce sleep, relax muscles, and improve appetite in certain people. Dry eyes is a common side effect of these medications, and can be so severe, that it hurts to blink.
Like with beta blockers, never stop taking your anti-anxiety medications without checking with your doctor. If you suddenly stop taking them without gradually lowering your dosage, severe withdrawal symptoms such as shaking, sweating, panicking, and stomach pain can develop.
If you are anticipating an upcoming eye procedure, tell an eye surgeon like Todd S. Kirk, MD about any medications or dietary supplements you're taking. If you experience dry, irritated eyes because of them, you may be advised to use preoperative eye drops prior to your surgery to help improve your eye health and minimize your risk for postoperative complications.